You may have already heard this story in the news over the past few weeks, highlighting the dangers of taking pills to lose weight. Increasingly, busy women are looking for a ‘quick fix’ to lose weight, unsatisfied with their appearance. Unfortunately I am a strong believer in ‘too good to be true’. Guys, the only way to be healthy is to eat well and be active. We all know that. But sometimes, our judgement is clouded and we are so unhappy that we will turn to dangerous alternatives just to reach our goal.
23 year old Student Doctor Sarah Houston had so much ahead of her. She had travelled the world, helping those less fortunate than herself and now wanted to do the same at home.
Sarah had been taking DNP, an industrial Pesticide which speeds up the metabolism resulting in the fast burning of fat. She had been using it up until her death for 18 months, before she accidentally took a fatal overdose. DNP is sold over the internet and is described as ‘extremely dangerous’ by doctors. It causes the body to overheat and eventually causes a massive heart attack. The dosage is so sensitive that there is a very fine line between taking the drug to lose weight and overdosing.
Even more tragically, Sarah is not the only person to have died from taking DNP or other harmful ‘slimming pills’. Doctors, parents and the coroner involved in Sarah’s case are all now joining a campaign to raise awareness about DNP and other dangerous slimming medicines.
This story made me so sad, because it could have happened to any of us. Desperate to look ‘better’, we will overlook and sometimes completely ignore what we are doing to our bodies, unaware of the serious consequences involved, or feeling that they are a necessary price to pay for looking ‘good’. And perhaps more poignantly, the latest victims of DNP have all suffered Eating Disorders in the past. For me, this again highlights the need to treat those with ED’s properly and safe-guard them against future behaviour which can prove as fatal as Anorexia or Bulimia. Sarah was having treatment for Bulimia for 3 years and was also on Anti-Depressants. Clearly neither of these had been effective – why was this not noticed? Personally I am angry that Sarah’s more deep-seated issues appear to have been ignored, only for them to manifest themselves in another way and ultimately cause her untimely death.
Please, never ever take anything to lose weight. If you are unhappy with your weight, talk about it and seek medical help if you feel something needs to be done about it. Please don’t take matters into your own hands, however desperate you feel.